Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 7:05 AM CDT for Adair County, Macon County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 7:05 AM CDT (12:05 UTC)
- Expired
- May 6, 2002, 7:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Adair County, MO, Macon County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:30 AM CDT | Thunderstorm Wind 57 E | Kirksville, MO | Large tree limbs down requiring tractors to pull off area roads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 061205
SVRMCI
MOC001-121-061245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN NORTHEAST MISSOURI
MACON COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 745 AM CDT
* AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF WORTHINGTON TO
MARCELINE...AND MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
YARROW...THOUSAND HILLS STATE PARK...SOUTH GIFFORD BY 710 AM CDT.
KIRKSVILLE...SUBLETTE...ELMER BY 715 AM CDT.
WILLMATHSVILLE...MILLARD...CALLAO BY 720 AM CDT.
LONG BRANCH STATE PARK...LA PLATA...GIBBS BY 725 AM CDT.
THE TOWN OF BEVIER IS ALSO IN THE PATH OF THESE STORMS.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING DIME SIZE HAIL AND
DAMAGING WIND GUSTS TO 65 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4034 9237 3995 9230 3961 9231 3962 9269
3971 9270 3971 9285 4034 9285
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:35 AM CDT, 30 minutes earlier.
Area forecast discussion, May 6, 6:35 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 635 AM CDT MON MAY 6 2002 HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, May 6, 1:47 AM CDT, 5 hours 18 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 147 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON... COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE AND SULLIVAN. IN KANSAS: JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL... MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 4:01 AM CDT, 3 hours 4 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 401 AM CDT MON MAY 6 2002 SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS... GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH... RAY AND SULLIVAN. IN KANSAS: JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND TRENTON. SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE. IN KANSAS: MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 4:39 AM CDT, 2 hours 26 minutes before
KSZ057-MOZ038>040-043>046-061045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 439 AM CDT MON MAY 6 2002 SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE. IN KANSAS: MIAMI. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 6, 5:44 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM CRAIG MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0528 AM MOUND CITY MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJSpecial weather statement, May 6, 5:58 AM CDT, 1 hour 7 minutes before
MOZ011-012-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CDT MON MAY 6 2002 * HAZARDS EXPECTED - SCATTERED SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING IN NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS...GENERALLY NORTH OF A LINE EXTENDING FROM ATCHISON...TO CHILLICOTHE...TO KIRKSVILLE. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND HAIL. ADDITIONAL SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE AREA. PERIODS OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. DISCUSSION: MOIST AND UNSTABLE CONDITIONS WILL REMAIN ACROSS THE AREA THROUGH WEDNESDAY. AN UPPER LEVEL TROUGH AND DRY LINE WILL REMAIN JUST TO THE NORTH AND WEST OF MISSOURI THROUGH TOMORROW...WITH THE TROUGH PASSING THROUGH THE REGION ON WEDNESDAY. THIS WILL BRING PERIODS OF THUNDERSTORMS...SOME SEVERE...FOR THE NEXT COUPLE OF DAYS. THE POTENTIAL FOR ADDITIONAL RAINFALL WILL ALSO BRING THE THREAT OF FLOODING...PARTICULARLY TO URBAN AREAS AND SMALL STREAMS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SCHMIT
Local storm report, May 6, 6:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM TRENTON MO .75 INCH HAIL
05/06/02 GRUNDY REPORTED BY HAM RADIO
OPERATOR.
0635 AM TRENTON MO 64 MPH TSTM GUST
05/06/02 GRUNDY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 59 min |
| May 5, 11:16 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 44 min |
| May 6, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 44 min |
| May 6, 12:43 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 47 min |
| May 6, 1:09 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, DeKalb | 51 min |
| May 6, 1:18 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 42 min |
| May 6, 1:36 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 39 min |
| May 6, 2:16 AM CDT | Severe Thunderstorm Warning | EAX | Carroll | 44 min |
| May 6, 5:28 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 47 min |
| May 6, 5:52 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 23 min |
| May 6, 6:07 AM CDT | Severe Thunderstorm Warning | EAX | Putnam | 38 min |
| May 6, 6:16 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 44 min |
| May 6, 6:31 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 44 min |
| May 6, 6:42 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 48 min |
| May 6, 7:18 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 57 min |
| May 6, 8:20 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.